Tornadoes · United States · Virginia · 2017
EF1 tornado, Church Rd, Virginia, May 5, 2017
This EF1 tornado ran 2.3 miles across Dinwiddie County on May 5, 2017, touching down at 7:09 AM EDT and reaching 150 yards wide. It killed nobody, and did $38,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 5, 2017
- Touchdown
- 7:09 AM EDT (11:09 UTC)
- Lifted
- 7:12 AM EDT (11:12 UTC)
- On the ground
- 3 minutes
- Path length
- 2.3 miles (3.7 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- County
- Dinwiddie County
- Touchdown point
- 37.189, -77.643
- Lift-off point
- 37.219, -77.625
- Record number
- 1705050509-01
The damage survey
20 damage points were recorded along this path by NWS AKQ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Trees down and snapped off. Greenhouse damaged.
- Numerous trees down. Small barn collapsed.
- Several trees uprooted or snapped off.
- Sheet metal roofing torn off barns/outbuildings.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and six tornadoes across portions of central and eastern Virginia.
Information obtained from the Dinwiddie county emergency manager and the Virginia Department of Forestry suggests a tornado touched down in timberland in northern Dinwiddie county. The tornado first touched down north of Route 460, to the west northwest of Sutherland, then tracked north northeast, ending near Namozine Road.|Extensive damage to trees occurred along the path, with no damage to structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS AKQ issued a tornado warning for this county at 10:49 UTC, 20 minutes before the tornado touched down, in force until 11:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:15 UTC | 10:45 UTC | Severe Thunderstorm Warning | AKQ |
| 10:38 UTC | 11:30 UTC | Severe Thunderstorm Warning | AKQ |
| 10:49 UTC | 11:15 UTC | Tornado Warning | AKQ |
| 11:13 UTC | 11:25 UTC | Tornado Warning | AKQ |
| 11:20 UTC | 11:49 UTC | Severe Thunderstorm Warning | AKQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 5, 6:36 AM EDT, 33 minutes earlier.
Area forecast discussion, May 5, 6:36 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
636 AM EDT Fri May 5 2017
.SYNOPSIS...
A complex area of low pressure impacts the region today. The
system will then lift into New England over the weekend. High
pressure returns early to mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado watch 196 has been issued for SE VA/NE NC until 1pm.
Latest surface analysis depicts 997 mb low pres over eastern
TN/KY with its attendant warm front extending east into the Mid
Atlantic. Previous thinking on today's forecast remains on
track...with light to moderate rain overspreading the area this
morning, and areas of heavy rain expected as well later this
morning due to strong forcing and GOM moisture out ahead of an
upper-level low currently centered over TN. Will continue
mention in the HWO. Total rain amounts should average 1.0-1.5
in. Also, chance continues for thunder especially over southern
areas. Despite strong shear and forcing, meager instability will
limit the severe threat. Cannot rule out some damaging wind
gusts and an isolated tornado however in stronger storms this
morning, again over southern areas. Rain chances decrease this
aftn as the main slug of moisture and cold front pull offshore.
Will maintain at least a slight-low chance of showers late in
the day though with the upper-level low still west of the area.
High temps today in the mid 70s most areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The upper-level low lifts NE along the spine of the Appalachians
tonight/Saturday morning before reorganizing over the eastern
Great Lakes late Saturday as additional energy diving south from
Canada further deepens it. The end result will be the chance
for additional instability showers on Saturday and overall
mostly cloudy/breezy conditions. Will carry 20-24% pops. Lows
tonight in the 50s. Highs Saturday in the mid 60s to lwr 70s.
The upper-level low heads north into SE Canada Saturday
night/Sunday with additional spokes of energy rotating around
the base of the low. Timing/intensity of these features is tough
to judge but at this time cannot rule out at least lingering
low end pops (15-30%) during this time. Remaining partly to
mostly cloudy with below normal temps. Lows Saturday night from
the mid 40s to mid 50s. Highs Sunday in the mid/upr 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Trough aloft exits off the coast Sun night...w/ NW flow of
dry/cool air for Mon-Tue. By Wed...region to become sandwiched
between an storm off the coast and one taking shape invof mid MS
Valley. Moisture (and PoPs) expected to increase Wed into
Thu...as temperatures remain several deg F below normal.
Lows Sun/Mon nights 40 to 45F inland to around 50F at the
coast. Highs Mon/Tue ranging through the 60s. Lows Tue/Wed
nights from the m40s NW to the m50s SE. Highs Wed/Thu from the
m60s N to around 70F S.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR/IRF this morning as moderate, to at times
heavy, rain overspreads the area ahead of an approaching cold
front. Expect mainly low stratus with some low vsbys in pockets
of heavy rain. Winds will be from the southeast and gusty...to
around 20-30 kt. Cigs improve later in the day as the cold frnt
pushes off to the east and pcpn ends.
OUTLOOK...Conditions improve tonight but scattered showers are
expected Saturday as an upper-level low affects the Mid
Atlantic states. There will be a chance for showers Saturday and
Saturday night but aviation conditions will be minimally
impacted. As high pressure builds in mainly dry and VFR
conditions are expected Sunday through Tuesday.
&&
.MARINE...
Modest pressure falls of -8mb/6hr will support a SE wind of
20-25kt, with gusts up to 30kt for the ocean/Bay early this morning.
Low pressure pivots nwd into the Ern Great Lakes today into tonight
with an occluded front pushing across the coast this aftn. The wind
becomes SSE 20-25kt ahead of the front later this morning and then
becomes SW 15-25kt by later this aftn and continuing into tonight
and Saturday. Gale gusts remain a low prob within a WAA regime, and
will likely be confined to potential convection later this morning.
Seas build to 5-8ft with 3-5ft waves in the Bay. The timing on all
SCAs remains the same. The wind will become WNW and average 10-15kt
later Saturday into Sunday. Low pressure lingers well NE of the area
early next week as high pressure builds across the Southeast.
&&
.TIDES/COASTAL FLOODING...
A gradual increase in tidal surge and anomaly will commence
today primarily across the middle/nrn Bay/lower Potomac as
modestly strong SSE flow continues. Tidal anomalies build to
1.0-1.2ft above normal for high tide late this morning/early
aftn for Lewisetta/Bishops Head/Cambridge, which should result
in water levels within 0.5ft of minor flood. Tidal anomalies
potentially reach ~1.5ft for high tide tonight as the flow
shifts to SSW, which could push Bishops Head/Cambridge into
minor flood. Water levels remain elevated into Saturday with
these locations potentially again within 0.5 ft of minor flood
thresholds. The wind becomes westerly Saturday night into
Sunday, which will allow for tidal anomalies to diminish.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Small Craft Advisory until 6 PM EDT Saturday for NCZ102.
VA...Small Craft Advisory until 6 PM EDT Saturday for VAZ525.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ630>638-
650-652-654-656-658.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...ALB
AVIATION...MAS/LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 5, 3:15 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 315 AM EDT Fri May 5 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-060715- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 315 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms will produce locally heavy downpours this morning. Ponding of water on roadways as well as some minor flooding of low lying and poor drainage areas is possible. There is also a small chance of severe weather with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 5:58 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
558 AM EDT FRI MAY 5 2017
NCZ012-013-030-VAZ087-088-092-051045-
Hertford-Northampton-Bertie-Southampton-Sussex-Greensville-
558 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERTIE...EASTERN
NORTHAMPTON...WESTERN HERTFORD...SOUTHEASTERN GREENSVILLE...
SOUTHAMPTON AND SOUTH CENTRAL SUSSEX COUNTIES...
At 557 AM EDT, a strong thunderstorm was located over Lewiston
Woodville...or 10 miles southwest of Aulander, moving north at 60
mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Aulander around 605 AM EDT.
Rich Square and Woodland around 610 AM EDT.
Murfreesboro...Chowan University and Conway around 620 AM EDT.
Boykins around 630 AM EDT.
Newsoms around 635 AM EDT.
Other locations impacted by this storm include Eagletown...
Vicksville...Milwaukee...Adams Grove...Kelford...Earleys...Menola...
Mapleton...Republican and Burden.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3601 7722 3606 7733 3609 7731 3610 7724
3611 7723 3611 7724 3612 7724 3613 7725
3616 7726 3617 7729 3617 7731 3619 7733
3619 7735 3620 7737 3680 7743 3683 7695
3600 7703 3600 7721
TIME...MOT...LOC 0957Z 179DEG 55KT 3610 7721
ZIMMERMANSpecial weather statement, May 5, 6:04 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
604 AM EDT FRI MAY 5 2017
VAZ062-065>069-079>081-087-088-511>516-051100-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Western Hanover-Dinwiddie-Eastern
Henrico-Greensville-Lunenburg-Goochland-Eastern Hanover-Western
Chesterfield-Prince George-Sussex-Powhatan-Amelia-Brunswick-Eastern
Chesterfield (Including Col. Heights)-
604 AM EDT FRI MAY 5 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
GREENSVILLE...NOTTOWAY...SOUTHEASTERN GOOCHLAND...CENTRAL HANOVER...
NORTHWESTERN SUSSEX...DINWIDDIE...POWHATAN...CHESTERFIELD...
SOUTHEASTERN MECKLENBURG...EASTERN LUNENBURG...WESTERN PRINCE
GEORGE...HENRICO...AMELIA AND BRUNSWICK COUNTIES...THE CITY OF
COLONIAL HEIGHTS...THE CITY OF PETERSBURG AND THE CITY OF RICHMOND...
At 603 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Morven to near Norlina. Movement was
northeast at 50 mph.
Wind gusts in excess of 40 mph and heavy rain are possible with
these storms.
These storms will be near...
Amelia Courthouse and Morven around 610 AM EDT.
Chula around 615 AM EDT.
Powhatan and Macon around 620 AM EDT.
Brunswick around 625 AM EDT.
Lawrenceville around 630 AM EDT.
Sabot...Oilville and Manakin around 635 AM EDT.
Tuckahoe and Radium around 640 AM EDT.
Purdy and Wyndham around 645 AM EDT.
Other locations impacted by these storms include Bacons Fork...
Dolphin...Murdocks...Forksville...Pocahontas State Park...
Skinquarter...Wellville...Atlee...Richard Bland College and Ashcake.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3738 7817 3794 7756 3788 7748 3789 7744
3781 7742 3779 7740 3778 7740 3779 7734
3695 7732 3654 7787 3654 7816
TIME...MOT...LOC 1003Z 223DEG 44KT 3736 7811 3646 7810
ZIMMERMANLocal storm report, May 5, 6:43 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TSTM WND DMG BASKERVILLE 36.69N 78.27W
05/05/2017 MECKLENBURG VA PUBLIC
REPORT OF NUMEROUS TREES DOWN AND A
TRAMPOLINE WRAPPED AROUND A TREE.
&&
JMSpecial weather statement, May 5, 6:55 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
655 AM EDT FRI MAY 5 2017
VAZ062-064-067>069-080-510>517-051145-
Nottoway-Western Henrico (Including the City of Richmond)-Western
Hanover-Dinwiddie-Eastern Henrico-Caroline-Eastern
Louisa-Goochland-Eastern Hanover-Western Chesterfield-Western King
William-Powhatan-Amelia-Eastern Chesterfield (Including Col.
Heights)-
655 AM EDT FRI MAY 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
CHESTERFIELD...EASTERN NOTTOWAY...SOUTHEASTERN GOOCHLAND...
CAROLINE...HENRICO...NORTHWESTERN KING WILLIAM...HANOVER...NORTHERN
DINWIDDIE...EASTERN AMELIA AND EASTERN POWHATAN COUNTIES AND THE CITY
OF RICHMOND...
At 655 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to near Bon Air to near
Mannboro. Movement was northeast at 45 mph.
Wind gusts up to 50 mph and heavy rain are possible with these
storms.
These storms will be near...
Montpelier around 700 AM EDT.
University Of Richmond...Bon Air and Tuckahoe around 705 AM EDT.
Richmond...Lakeside and Laurel around 715 AM EDT.
Mechanicsville...Ladysmith and Glen Allen around 720 AM EDT.
Ashland...Chester...Randolph Macon College...Chesterfield Court
House and Studley around 725 AM EDT.
Milford...Hanover...Bensley...Bellwood and Kings Dominion around
730 AM EDT.
Bowling Green...Downtown Richmond...Virginia Commonwealth
University...Mangohick and Dawn around 735 AM EDT.
Virginia Union University around 740 AM EDT.
Other locations impacted by these storms include Chilesburg...North
Wellville...Ammon...Gum Tree...Etna Mills...Montrose...Sandston...
Pocahontas State Park...Skinquarter and Wellville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3824 7732 3771 7717 3724 7742 3699 7798
3702 7800 3738 7788 3781 7783 3800 7767
3799 7766 3825 7734
TIME...MOT...LOC 1055Z 218DEG 38KT 3780 7775 3747 7763 3718 7777
ZIMMERMANLocal storm report, May 5, 7:00 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND DMG CREWE 37.18N 78.13W
05/05/2017 NOTTOWAY VA 911 CALL CENTER
NUMEROUS REPORTS OF TREES DOWN.
&&
JMLocal storm report, May 5, 7:02 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND DMG AMELIA COURTHOUSE 37.34N 77.98W
05/05/2017 AMELIA VA PUBLIC
REPORTS OF TREES DOWN ALONG GENITO ROAD AND
ALSO HWY 360.
&&
JMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 00:00Z
11.2 hours before the tornado, 165 km from the path. May 5, 2017.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 48 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Roanoke, VA (KRNK), 12:00Z
0.8 hours after it, 165 km from the path. May 5, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81045 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The radar
The Norfolk radar (KAKQ), 61 km away, was scanning. The volume nearest the touchdown began at 11:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 10:05 UTC | TSTM WND DMG | Crewe | Nottoway, VA | NUMEROUS REPORTS OF TREES DOWN. |
| 10:09 UTC | TORNADO | 2 Nnw Church Road | Dinwiddie, VA | EF1 TORNADO PRODUCED CONSIDERABLE DAMAGE TO TIMBER ALONG A 2.3 MILE PATH NNE FROM THE ORIGIN POINT TO NEAR NAMOZINE RD. |
| 10:13 UTC | TSTM WND DMG | 1 Nnw Church Road | Dinwiddie, VA | FUNNEL CLOUD SPOTTED WITH TREES DOWN NORTH OF FIVE FORKS ALONG HWY 460. |
| 10:13 UTC | TORNADO | 2 Ese Gary | Lunenburg, VA | AN NWS STORM SURVEY CONFIRMED AN EF0 TORNADO NEAR THE INTERSECTION OF CRAIG MILL ROAD AND POWERS ROAD IN LUNENBURG COUNTY. MAXIMUM WINDS OF 75 MPH. NUMEROUS TREES WERE UPROOTED OR THE TOPS WERE SNAPPED. |
| 10:25 UTC | TSTM WND DMG | Amelia Courthouse | Amelia, VA | REPORTS OF TREES DOWN ALONG GENITO ROAD AND ALSO HWY 360. |
| 10:40 UTC | TSTM WND DMG | 2 Ne Clayville | Powhatan, VA | REPORTS OF TREES DOWN NEAR MOSELEY ROAD AND BRADBURY ROAD. |
| 10:40 UTC | TORNADO | 2 Ene Clayville | Powhatan, VA | NWS STORM SURVEY FOUND DAMAGE CONSISTENT WITH AN EF0 TORNADO. MANY HARDWOOD TREES WERE FOUND TO BE UPROOTED AND/OR SNAPPED ALONG BRADBURY ROAD (STATE ROAD 672) AND MOSELEY ROAD (STATE ROAD 605). SEVERAL TREES ALONG THIS |
| 10:50 UTC | TSTM WND DMG | 3 W Mckenney | Dinwiddie, VA | POSSIBLE TORNADO NEAR BASKERVILLE MILL ROAD AND HWY 40. REPORTS OF TREES DOWN AND STRUCTURES DAMAGED. |
| 10:50 UTC | TSTM WND DMG | 3 Wnw Mckenney | Dinwiddie, VA | POSSIBLE TORNADO NEAR BASKERVILLE MILL ROAD AND HWY 40. REPORTS OF TREES DOWN AND STRUCTURES DAMAGED. |
| 10:51 UTC | TORNADO | 3 Wnw Mckenney | Dinwiddie, VA | NWS STORM SURVEY TEAM CONFIRMS DAMAGE CONSISTENT WITH AN EF1 TORNADO JUST WEST OF MCKENNEY IN DINWIDDIE COUNTY. STRAIGHTLINE WIND DAMAGE WAS ALSO OBSERVED. THE STORM SURVEY IS ONGOING AND ADDITIONAL INFORMATION WILL BE G |
| 10:51 UTC | TORNADO | 3 Wnw Mckenney | Dinwiddie, VA | NWS STORM SURVEY TEAM CONFIRMS DAMAGE CONSISTENT WITH AN EF1 TORNADO JUST WEST OF MCKENNEY IN DINWIDDIE COUNTY. WIND SPEEDS WERE ESTIMATED AT 85 TO 95 MPH. STRAIGHTLINE WIND DAMAGE WAS ALSO OBSERVED. |
| 11:09 UTC | TORNADO | 2 Nnw Church Road | Dinwiddie, VA | EF1 TORNADO PRODUCED CONSIDERABLE DAMAGE TO TIMBER ALONG A 2.3 MILE PATH NNE FROM THE ORIGIN POINT TO NEAR NAMOZINE RD. |
| 11:13 UTC | TSTM WND DMG | 1 Nnw Church Road | Dinwiddie, VA | FUNNEL CLOUD SPOTTED WITH TREES DOWN NORTH OF FIVE FORKS ALONG HWY 460. |
| 11:13 UTC | TSTM WND DMG | 1 Nnw Church Road | Dinwiddie, VA | |
| 11:25 UTC | TSTM WND DMG | Chesterfield | Chesterfield, VA | TREES DOWN AT HICKORY ROAD AND RIVER ROAD. |
| 11:35 UTC | TSTM WND DMG | 2 Ssw Fort Lee | Prince George, VA | MULTIPLE REPORTS OF TREES DOWN ACROSS COUNTY. TREE DOWN ON A HOUSE ON BOISSEAU DRIVE. |
| 11:45 UTC | TSTM WND DMG | 2 Sse Chamberlayne | Henrico, VA | TREES DOWN NEAR OVERTON ROAD AND GALAXIE ROAD. |
| 11:45 UTC | TSTM WND DMG | 3 Ssw Roxbury | Charles City, VA | MULTIPLE TREES DOWN IN NW PART OF COUNTY. TREE DOWN ON A CHURCH AT OLD UNION RD AND CHURCH RD. |
| 11:50 UTC | TSTM WND DMG | 1 Nnw Wrights Corner | New Kent, VA | MULTIPLE TREES DOWN ALONG I-64 AT MM 206. |
| 11:50 UTC | TSTM WND DMG | 1 N Wrights Corner | New Kent, VA | MULTIPLE TREES DOWN ALONG I-64 AT MM 206. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 5, 2017
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 5 | 3:12 AM EDT | EF0 | Rockingham, NC | 3.3 | 375 | $4.0 million | ||
| May 5 | 4:04 AM EDT | EF0 | Bedford, VA | 0.3 | 100 | $15,000 | ||
| May 5 | 5:21 AM EDT | EF1 | Granville, NC | 1.0 | 250 | $100,000 | ||
| May 5 | 5:40 AM EDT | EF1 | Mecklenburg, VA | 14.8 | 75 | $200,000 | ||
| May 5 | 6:13 AM EDT | EF0 | Lunenburg, VA | 1.0 | 75 | $20,000 | ||
| May 5 | 6:40 AM EDT | EF0 | Powhatan, VA | 0.4 | 75 | $100,000 | ||
| May 5 | 6:50 AM EDT | EF1 | Dinwiddie, VA | 2.4 | 300 | $450,000 | ||
| May 5 | 7:27 AM EDT | EF0 | Chowan, NC | 11.7 | 100 | $205,000 | ||
| May 5 | 8:02 AM EDT | EF0 | Camden, NC | 8.1 | 75 | $20,000 | ||
| May 5 | 8:17 AM EDT | EF1 | Orange, VA | 0.9 | 100 | |||
| May 5 | 9:19 AM EDT | EF1 | King George, VA | 1.2 | 10 | |||
| May 5 | 7:55 PM EDT | EF0 | Surry, VA | 4.9 | 75 | $6,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.